An unfortunate 46 years old man had a strange side effect with a selective serotonin re uptake inhibitor (SSRI). SSRIs are antidepressants. In continuation of yesterdays post about chocolate here is another strange story. After approximately two weeks of treatment with the SSRI he noted an intense itching sensation in his scalp after eating a piece of chocolate cake.
The itch spread to the arms, abdomen and legs and the patient treated himself with clemastine and the itch disappeared. He now realised that he had eaten a chocolate cake before this episode and remembered that before the first episode he had had a chocolate mousse dessert. He had never had any reaction from eating chocolate before and therefore reported this observation to his doctor.
The skin contains a system for producing serotonin as well as serotonin receptors. Serotonin can also cause itching when injected into the skin. SSRI-drugs increase serotonin concentrations and are known to have itching and other dermal side effects.
This case report suggests that there may be individuals that are very sensitive to increases in serotonin concentrations.
“Life is a box of chocolates, you’ll never know what you’ll get” (Forrest Gump)